steroids for relapses

What Is It Like to Take Oral Prednisone?

Merely Me Health Guide September 25, 2008
  • I was recently prescribed oral Prednisone to deal with an MS exacerbation and I wanted to tell you all about my experience. 

     

    What is Prednisone?

     

    Prednisone is  part of a class of drugs called corticosteroids which also includes Methylprednisolone, and dexamethasone.   Corticosteroids are man-made drugs that resemble cortisol, a hormone that your adrenal glands normally produce.. Most folks shorten the term corticosteroids to "steroids" or even "roids" not to be confused with the male hormone steroids sometimes abused by atheletes.

     

    Why is Prednisone prescribed for Multiple Sclerosis patients and what does it do?

     

    Prednisone reduces the inflammation of the brain and spinal cord.  Prednisone has the capacity to close the damaged blood-brain barrier and in turn reduces the inflammation of the central nervous system.  It is used to speed up recovery between episodes of MS and it can lessen the symptoms you are experiencing.  There is no evidence that it can reduce the progression of Multiple Sclerosis.  While some patients will be given the option of a Solu-Medrol (methylprednisone) intravenous drip, others will be given a prescription for an oral Prednisone taper which is what I was given during my last appointment. 

     

    What are some of the precautions and possible side effects with taking oral Prednisone?

     

    Some of the common side effects I have read about include sleep problems, anxiety and agitation, and depression.

     

    If you take them for long periods of time in high doses, you might also experience weight gain and swelling in the face, weakening and thinning of the bones, lowered resistance to infection, high blood pressure, blood sugar problems, and even paranoia and psychosis.

     

    Here are some of the specific precautions as recommended by the National MS Society:

     

    "This medication can cause indigestion and stomach discomfort. Always take it with a meal and/or a glass of milk. Your physician may prescribe an antacid for you to take with this medication.

     

    Take this medication exactly as prescribed by your physician. Do not stop taking it abruptly; your physician will give you a schedule that gradually tapers the dose before you stop it completely.

     

    Since corticosteroids can stimulate the appetite and increase water retention, it is advisable to follow a low-salt and/or a potassium-rich diet and watch your caloric intake.

    Corticosteroids can lower your resistance to infection and make any infection that you get more difficult to treat. Contact your physician if you notice any sign of infection, such as sore throat, fever, coughing or sneezing.

     

    Avoid close contact with anyone who has chicken pox or measles. Tell your physician immediately if you think you have been exposed to either of these illnesses. Do not have any immunizations after you stop taking this medication until you have consulted your physician. People living in your home should not have the oral polio vaccine while you are being treated with corticosteroids since they might pass the polio virus on to you.

  •  

    Corticosteroids may affect the blood sugar levels of diabetic patients. If you notice a change in your blood or urine sugar tests, be sure to discuss it with your physician.

     

    Corticosteroids can produce mood changes and/or mood swings of varying intensity. These mood alterations can vary from relatively mild to extremely intense, and can vary in a single individual from one course of treatment to another. Neither the patient nor the physician can predict with any certainty whether the corticosteroids are likely to precipitate these mood alterations. If you have a history of mood disorders (depression or bipolar disorder, for example), be sure to share this information with your physician. If you begin to experience unmanageable mood changes or swings while taking corticosteroids, contact your physician so that a decision can be made whether or not you need an additional medication to help you until the mood alterations subside."

     

    What was your personal experience taking oral Prednisone?

     

    I am so glad you asked.  I was warned by others that I would feel Hostile, Hungry, and Horny.  Was this going to be a heightened version of PMS?  I had no idea what to expect.  I was given a 12 day taper of 10 mg tablets to be taken in the following manner:  Six pills or 60mg for the first four days, followed by four days of four pills or 40mg per day, and then finally two pills for four days of 20 mg a day.  I was given this prescription after coming into the office with symptoms that were growing in intensity (vision problems, convulsing on my right side) and in duration (they were going on over a week and even woke me up from sleep). 

     

    The nurse told me to take all the pills for the day at once during breakfast.  That way, my sleep would not be as disrupted.  She did warn me that during this time I could gain up to five pounds.  Armed with my prescription I warily got it filled and brought it home. 

     

    By the third day of taking Prednisone, I could feel the full effects of this drug.  I felt great!  I felt like I could walk through fire if I needed to.  But I was feeling a bit jumpy.  I noticed that even while sitting, I was still wanting to move.  I had a constant case of jitters.  The mood issues never did come about during the duration of taking this drug.  As a matter of fact, I felt really good. Prednisone also worked the opposite for me as far as appetite.  I had very little appetite and lost pounds while on it.  I was simply too busy and too motorized to feel a great need for food.  I didn't notice a difference in any other appetites either.  Things were pretty much the same for me.  It just goes to show you that everybody will be different in how their body will adjust to certain drugs. 

     

    I do want to say that the Prednisone did keep me up some at night.  But I took melatonin to combat the insomnia and this worked well.

     

    As far as my symptoms, I noticed an improvement each and every day.  The symptoms were much less intense and gradually faded away.  The Prednisone did the trick for me.

  • The days after the last pill was taken, however, were trying.  Then I experienced agitation and great fatigue.  I was no longer super woman and I felt every year of my age.  This lasted a few days and then I felt more normal. 

     

    I would not want to be on the oral Prednisone for long periods of time but for a limited duration to help ease a bad exacerbation, sure, it worked great for me.

    I am very curious to hear about your individual stories of taking the oral Prednisone.  Did it help?  What side effects did you experience?